HERBERT S. CHASE Jr., M.D.; GLEN R. MOGAN, M.D.
Although phenformin has been previously reported to be associated with acute pancreatitis, little emphasis of this association has been made in the literature. We report the case of a 70-year-old diabetic man who developed acute hemorrhagic pancreatitis and severe lactic acidosis while taking phenformin. The patient was not taking any other medications, nor did he have any of the known metabolic conditions associated with pancreatitis. We review the four previously published cases of patients who developed acute pancreatitis while taking phenformin. Three of those patients also developed lactic acidosis, a well-known complication of phenformin therapy. Although phenformin has been reported to increase the serum amylase activity and to alter the content of the pancreatic secretions in response to various stimuli, the manner in which the drug might cause acute pancreatitis remains completely unknown.
HERBERT S. CHASE, GLEN R. MOGAN. Phenformin-Associated Pancreatitis. Ann Intern Med. 1977;87:314–315. doi: 10.7326/0003-4819-87-3-314
Download citation file:
Published: Ann Intern Med. 1977;87(3):314-315.
Gastroenterology/Hepatology, Pancreatic Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use